Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 23, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2019, 4:49 PM MST for Cochise County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 4:49 PM MST (23:49 UTC)
Expired
Aug 23, 2019, 5:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 99 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS55 KTWC 232349
SVRTWC
AZC003-240030-
/O.NEW.KTWC.SV.W.0072.190823T2349Z-190824T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
449 PM MST Fri Aug 23 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 530 PM MST.

* At 447 PM MST, a severe thunderstorm was located 8 miles northwest
  of Bisbee-Douglas Airport, or 11 miles northeast of Bisbee, and is 
  nearly stationary. Gusts to 64 mph have been recorded at the 
  Bisbee-Douglas Airport with blowing dust. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated and observation indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bisbee, Bisbee-Douglas Airport and McNeal. 

This includes the following highways...
 Route 80 between mile markers 344 and 361.
 Route 191 between mile markers 7 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm and possible dense blowing dust will
occur before any rain or lightning. Do not wait for the sound of
thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy
structure and stay away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3159 10983 3167 10961 3153 10942 3146 10959
      3133 10964 3134 10992
TIME...MOT...LOC 2347Z 042DEG 2KT 3151 10972 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
545 
WWUS55 KTWC 240027
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
527 PM MST Fri Aug 23 2019

AZC003-240037-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-190824T0030Z/
Cochise-
527 PM MST Fri Aug 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 530 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3159 10983 3167 10961 3153 10942 3146 10959
      3133 10964 3134 10992
TIME...MOT...LOC 0027Z 042DEG 2KT 3150 10973 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 23 2019

.SYNOPSIS...A more active monsoon pattern will continue through
Saturday with daytime high temperatures near or slightly below
normal. A drying trend then resumes Sunday with isolated storms
limited to near the International border as high pressure starts to
build overhead. Dry conditions generally prevail Monday and Tuesday
with above normal temperatures returning. Thereafter, moisture
returns by Wednesday, resulting in a chance of showers and
thunderstorms the latter half of next week.

&&

.DISCUSSION...The latest GOES satellite imagery shows partly
cloudy skies east of Tucson, with mostly sunny skies to the west of
Tucson. KEMX/area radars are rather quiet across southeast Arizona
early this afternoon, with showers/thunderstorms noted in the White
Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains
attm. Blended Total Precip Water Imagery has shown little change
from this morning with PWAT's ranging between 1.0" and 1.3" across
most of the forecast area (except in the White Mountains with values
around 0.7"). Surface dewpoints have fallen into the 50's across the
southern half of the state.

With plenty of moisture in place and abundant sunshine expect
convection to continue to initiate over the mountains south and east
of Tucson through the remainder of the afternoon hours, gradually
pushing out into the valleys by the mid to late afternoon hours. The
latest high res models continue to show areas south of Tucson
becoming more active by the mid/late afternoon hours. Steering flow
is rather weak, with the general movement of storms to the
east/northeast. Will have to rely on outflow boundaries to get
storms into the lower deserts/northern portion of the CWA. Overall,
the peak timing for maximum storm coverage today will be between 4
pm and 9 pm, with the main threats being heavy rainfall and strong
winds/small hail with the stronger storms. If storm outflows do
manage to work into northern Pima/southern Pinal counties, blowing
dust could also be a concern, especially along the I-10 corridor.

The overall pattern remains conducive for storm development on
Saturday as deep moisture continues to stream northward from Mexico.
Expect isolated to scattered mainly afternoon and evening showers
and thunderstorms south/southeast of Tucson.

A drying trend then begins on Sunday as strong high pressure aloft
off the California coast shifts inland and becomes elongated from
California through Arizona and into New Mexico. Expect only isolated
shower/thunderstorm development on Sunday along the International
Border. Mainly dry conditions are expected Monday and Tuesday as the
upper high strengthens overhead, with high temperatures these days
climbing back 3-7 degrees above normal.

By Wednesday of next week, the upper highs shifts east of the area
which allows moisture to begin to work back into Arizona from the
east/southeast. Increasing shower/thunderstorm chances are noted
from Wednesday onward into next weekend as this moisture transport
continues. Numerical guidance values indicate high temperatures
lowering from a couple of degrees above normal next Wednesday to a
couple of degrees below normal by Friday of next week.

&&

AVIATION...Valid through 25/00Z.
Isolated TSRA/SHRA currently developing east to south of KTUS,
becoming scattered to numerous across much of southeast Arizona
later this afternoon into this evening. Expect decreasing coverage
of TSRA/SHRA tonight with the bulk of activity ending by daybreak on
Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40
kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud
decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8-
15 kts with gusts near 20 kts, decreasing light and variable
overnight. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms across much of
southeast Arizona this afternoon and evening, followed by another
round of storms Saturday with slightly less spatial coverage. Drier
air starts to work its way in on Sunday bringing only isolated
thunderstorms, further drying on Monday into Tuesday. However, this
downturn is short-lived as moisture increases by the middle of next
week returning scattered storms to the region. Other than breezy
afternoons in the Upper Gila River Valley this weekend, 20-foot
winds will be terrain driven mainly under 15 mph. The usual threat
from strong thunderstorm outflow winds also remains in place.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Zell
AVIATION/FIRE WEATHER...Howlett/Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 2:43 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Fri Aug 23 2019

AZZ508-512-232230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
243 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Chiricahua National Monument, or 25 miles
southeast of Willcox, moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Chiricahua National Monument.

LAT...LON 3194 10942 3221 10967 3227 10939 3208 10920
TIME...MOT...LOC 2142Z 237DEG 7KT 3210 10944

Zell
Special weather statement, Aug 23, 3:48 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Fri Aug 23 2019

AZZ508-512-232330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
348 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
430 PM MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 23 miles east of Douglas, moving
southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of southeastern
Cochise County and impact the Geronimo Trail area from just east of
Douglas to the New Mexico border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 10939 3141 10946 3165 10919 3162 10905
      3133 10905
TIME...MOT...LOC 2246Z 052DEG 14KT 3144 10917

Cerniglia
Special weather statement, Aug 23, 4:44 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Fri Aug 23 2019

AZZ508-513-240015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
444 PM MST Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515
PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pearce-Sunsites, or 27 miles south of Willcox.
This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pearce-Sunsites and Sunizona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3204 10973 3198 10959 3186 10952 3170 10970
      3177 10982 3186 10992
TIME...MOT...LOC 2343Z 042DEG 2KT 3187 10971

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 5:40 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 22, 7:01 PM MSTSpecial Weather StatementTWCPima44 min
Aug 22, 7:03 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 7:34 PM MSTFlash Flood WarningTWCPima4 hr
Aug 22, 8:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 22, 8:07 PM MSTSpecial Weather StatementTWCPinal23 min
Aug 22, 8:40 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 8:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 22, 9:04 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 22, 9:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 22, 9:35 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 10:06 PM MSTSpecial Weather StatementTWCPima39 min
Aug 23, 2:43 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 23, 4:08 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 23, 4:44 PM MSTDust Storm AdvisoryTWCCochise61 min
Aug 23, 4:44 PM MSTSpecial Weather StatementTWCCochise31 min
Aug 23, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Aug 23, 4:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.